Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 347, NWS Jackson, MS

May 11, 2003Newton County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 11, 2003, 12:19 PM CDT for Newton County, Mississippi. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2003, 12:19 PM CDT (17:19 UTC)
Expired
May 11, 2003, 12:50 PM CDT
In force
31 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Newton County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 5.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

748 
WUUS54 KJAN 111719
SVRJAN
MSC101-111750-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1219 PM CDT SUN MAY 11 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWTON COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 1250 PM CDT

* AT 1219 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NEWTON...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR HICKORY AT 1225 PM CDT
  BE NEAR CHUNKY AT 1230 PM CDT

HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM.

LAT...LON 3243 8922 3225 8920 3228 8893 3248 8894

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 9:10 AM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 11, 9:10 AM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
910 AM CDT SUN MAY 11 2003

BAND OF CONVECTION PROCEEDING ACROSS AREA AS FORECAST. UPDATED ZONES
TO REMOVE MENTION OF RAIN IN NW ZONES WHERE TSRA HAS ALREADY
CLEARED. CLOUDS RAPIDLY MOVING INTO SE MS SO WILL MAKE ZONES MOSTLY
CLOUDY THERE...THIS COULD HAVE AN IMPACT ON WHETHER OR NOT ENOUGH
DESTABILIZATION OCCURS IN SOUTHEAST ZONES TO HAVE A SEVERE THREAT
THIS AFTERNOON. STILL LOOKS LIKE ENOUGH INSTABILITY WILL BE IN PLACE
TO AT LEAST HAVE THREAT OF ISOLATED SEVERE. ONLY OTHER CHANGES TO
ADJUST WINDS WHERE BOUNDARY HAS ALREADY PASSED.

PRELIMINARY NUMBERS

JAN 081 057/082 053 82 50001
MEI 082 056/082 051 83 4000-

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

08
Hazardous weather outlook, May 11, 12:19 PM CDT, 0 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1219 PM CDT SUN MAY 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND MONDAY...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER
EAST CENTRAL LOUISIANA AND SOUTHERN MISSISSIPPI...GENERALLY ALONG
AND SOUTH OF A HARRISONBURG LOUISIANA...TO FAYETTE...TO MERIDIAN
LINE. SCATTERED THUNDERSTORMS WILL ALSO OCCUR THROUGH MID
AFTERNOON EAST OF A JACKSON...TO CARTHAGE...TO COLUMBUS
LINE...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED IN THIS AREA.

A COLD FRONT WAS MOVING INTO SOUTHERN MISSISSIPPI AND EAST
CENTRAL LOUISIANA AT MIDDAY. THE AIRMASS AHEAD OF THIS FRONT WAS
WARM AND UNSTABLE...AND SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG IT. WITH MODERATE INSTABILITY AND WIND SHEAR...A
FEW OF THESE STORMS COULD BECOME SEVERE. DAMAGING WIND GUSTS TO
60 MPH AND HAIL TO THE SIZE OF NICKELS WILL BE THE MAIN THREAT
WITH ANY SEVERE STORMS WHICH DEVELOP.

NORTH OF THIS AREA OVER EAST CENTRAL AND NORTHEAST
MISSISSIPPI...A BAND OF SHOWERS AND A FEW THUNDERSTORMS NORTH OF
THE COLD FRONT WILL MOVE ACROSS THIS AREA THROUGH MID AFTERNOON.
SEVERE STORMS ARE NOT EXPECTED AT THIS TIME OVER THIS
AREA...ALTHOUGH SMALL HAIL...GUSTY WINDS AND FREQUENT LIGHTNING
MAY OCCUR WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY...

...DAYS TWO AND THREE...
ON TUESDAY...THE OLD COLD FRONT WILL BEGIN TO SLOWLY LIFT
NORTHWARD AS A WARM FRONT. THIS FRONT WILL SERVE AS A FOCUS FOR A
LARGE COMPLEX OF STORMS TO DEVELOP OVER THE PLAINS TUESDAY NIGHT
AND MOVE SOUTHEAST INTO THE NORTHERN HALF OF MISSISSIPPI AFTER
MIDNIGHT. AT THIS TIME INSTABILITY LOOKS TO BE SUFFICIENT ENOUGH
FOR HAIL PRODUCING THUNDERSTORMS.

...DAYS FOUR THROUGH SEVEN...
THE COMBINATION OF THE LINGERING WARM  FRONT AND ANY OUTFLOW
BOUNDARIES FROM THE OVERNIGHT CONVECTION...WILL SERVE TO FOCUS
THUNDERSTORM DEVELOPMENT WEDNESDAY AFTERNOON. THE AIRMASS WILL BE
SUFFICIENTLY UNSTABLE AND SUPPORTED BY FAVORABLE UPPER LEVEL
CONDITIONS TO SUPPORT STRONG TO SEVERE THUNDERSTORMS. THE
INTENSITY OF THESE TYPE OF STORMS CAN VARY AND LATER FORECASTS
MAY BE ABLE TO MORE ACCURATELY DEPICT THE MOST FAVORABLE
LOCATION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON ACROSS SOUTHERN
MISSISSIPPI AND EAST CENTRAL LOUISIANA.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:42 AM CDTSevere Thunderstorm WarningJANSunflower, Washington13 min
May 11, 2:58 AM CDTSevere Thunderstorm WarningJANLeflore, Sunflower22 min
May 11, 3:49 AM CDTSevere Thunderstorm WarningJANWashington31 min
May 11, 12:33 PM CDTSevere Thunderstorm WarningJANLauderdale62 min
May 11, 12:52 PM CDTSevere Thunderstorm WarningJANAdams28 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.